5-fluorouracil may put some patients at risk
A new study suggests that topical 5-fluorouracil (5-FU) may increase the risk of morpheaform basal cell carcinoma (mBCC) in patients with previous skin cancers.
A research team led by Martin A. Weinstock, M.D., of the V.A. Medical Center in Providence, R.I., studied data on 1,131 patients, each with at least two prior keratinocyte carcinomas. The study, titled the V.A. Topical Tretinoin Chemoprevention (VATTC) trial, included an evaluation of a cohort at high risk for keratinocyte carcinomas. The researchers found that prior use of topical 5-FU increased risk of morpheaform basal cell carcinoma.
After a mean follow-up of 3.6 years, mBCC developed in 50 participants, about 10 percent of those in whom any BCC developed.
“This study from the VATTC trial documents an association in this population of high-risk veterans between 5-FU use and the morpheaform type of BCC,” Dr. Weinstock tells Dermatology Times. “We suggested multiple explanations for this.”
Fluorouracil use was significantly more likely to cause mBCC than non-morpheaform BCC. According to the study, one possible explanation is that fluorouracil treatment may eliminate some superficial BCCs but leave mBCCs intact.
The researchers found that the most important risk factor was the number of BCCs in the five years before enrollment. Other significant predictors included a history of using fluorouracil, sun sensitivity and the number of actinic keratoses at baseline.
Further analysis showed that the number of prior BCCs and use of fluorouracil were the only two predictors of mBCC.
“This association needs to be confirmed by other research, and further research is also needed to evaluate possible explanations,” Dr. Weinstock says. “It may suggest an important adverse effect of the commonly used topical 5-FU therapy.”
The study was published online Nov. 20 in JAMA Dermatology.